Hail, St. Louis
- When
- July 6, 4:03 PM CST to 4:05 PM CST
- Where
- St. Louis County, 0.47 mi W of Hunters Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.850, -92.080
A weak trough and area of low pressure moved into the Northland during the afternoon hours on the 26th. A few thunderstorms developed across the region by late afternoon and brought some small hail to the Duluth area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A weak trough and area of low pressure moved into the Northland during the afternoon hours on the 26th. A few thunderstorms developed across the region by late afternoon and brought some small hail to the Duluth area. Later in the evening, a collapsing storm brought some localized wind damage to a property near Malmo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 6, 2:47 PM CST, 1 hour 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Duluth MN 347 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Isolated thunderstorms and scattered rain showers persist mainly over northeast Minnesota into the evening. - A few stronger storms may form in northwest Wisconsin Sunday afternoon, with lingering chances into the late evening hours. - Monday and Tuesday feature continued daytime storm chances before a downturn in activity is expected Wednesday and Thursday. && .DISCUSSION... Issued at 345 PM CDT Sat Jul 6 2024 A stationary boundary remains parked over the Iron Range and into central Minnesota this afternoon, which has been aiding formation of widely scattered thunderstorms and numerous rain showers in mainly north-central to far northeast Minnesota so far today. Updrafts are not staying aloft very long though due to very little mid-level support from weak lapse rates and highly disorganized and weak shear. Collapsing storms have created outflow winds to 35 mph today, which is about the peak expected into the early to mid-evening hours today. Fairly warm low-levels and the weak support aloft have limited hail product, with high liquid rainfall amount signatures being seen on the dual-pol radar data with the stronger thunderstorms. Although, mixed layer CAPE to 1000 J has promoted up to dime size hail with most being favored for only pea size reports. These storms are expected to last into the mid-evening hours today, but are already showing signs of weakening where earlier activity was prevalent (Cass/Crow Wing/Itasca Counties). An incoming shortwave vort max, currently in the Dakotas, moves into central Minnesota after Midnight tonight. Forecast model soundings show lingering MUCAPE overnight potentially aiding in isolated storm development within a broader line of weak rain showers as a quasi-warm front crosses over the Northland from south to north late tonight into Sunday morning. As the vort max lifts northeastward into the Arrowhead tomorrow afternoon, stronger and veering southwest to westerly low to mid- level flow sets up in northwest Wisconsin. Under areas with partial clearing, most favored along the MN/WI stateline counties Sunday afternoon a few stronger thunderstorms are expected to form. The primary threat would be small hail and wind gusts to 50 mph. A backdoor cold front drops southward Sunday evening and brings an end to storm chances by Midnight Sunday night. A period of cooler air aloft under north-northwesterly flow and diurnal instability will lead to additional non-severe thunderstorm chances for Monday and Tuesday afternoon and evenings. A mid- level drier airmass works into the Northland from Ontario Wednesday and lasts into Thursday and Friday to create very little or no rain shower or thunderstorm chances over the region for mid-week. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1245 PM CDT Sat Jul 6 2024 Scattered general thunderstorms and numerous showers are ongoing along the Iron Range, in the Arrowhead and southwestward into the Brainerd Lakes and east-central Minnesota. Expect wind gusts to 25 knots, pea size hail and very localized half-hour or so durations of high intensity rainfall creating IFR visibility. Ceilings are expected to largely remain MVFR with these showers. These largely diurnal showers and storms decrease in coverage after 03Z this evening with areas of fog expected at some terminals. Another round of rain showers from 09Z onward associated with a weak low pressure lifts from south to north through 15Z. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 300 PM CDT Sat Jul 6 2024 Isolated thunderstorms within a half-mile of the shoreline may occur into this evening along the North Shore, but impacts would be limited to a brief period of moderate rain, lighting strikes within a few miles of the shorelines and erratic wind gusts to 20 knots through mid-evening today. A weak low pressure moves into the Northland from the Dakotas later tonight and brings another round of showers and isolated storms to the area early Sunday morning. Winds shift to easterly over the lake Sunday afternoon and could gust around 15 knots at the head of the lake Sunday late afternoon and evening. Sunday afternoon may feature a locally strong thunderstorm along the South Shore, but chances are only around 10% at this time. Light winds and thunderstorm chances last into Monday as well. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .HYDROLOGY... Issued at 440 AM CDT Sat Jul 6 2024 A Flood Advisory continues across portions of the Rainy River Basin, extending as far east as Lac La Croix and as far west as the Rainy Lake outlet. Lingering high water from rains in June continue across the Rainy River Basin. Headwaters gauges on the Kawishiwi River, Basswood River, and Lake Vermilion have crested and are slowly but surely coming down (Lake Vermilion falling at a rate of a measly quarter inch a day). The Vermilion River is also beginning to fall once again, after taking a turn upwards after a second round of heavy rains at the beginning of July. This has allowed the lake level increases on Crane Lake to slow considerably, nearly flatlining just above minor flood stage. Lac La Croix levels continue to increase though, the product of not only the high water from the Basswood River but numerous Canadian tributaries coming out of the Quetico as well. Latest data suggest that inflow and outflow are nearly meeting on Lac La Croix, which could help levels begin to crest soon. All this high water has led to some decent rises on downstream lakes, notably Namakan/Kabetogama (Nam/Kab) lakes (minor flooding ongoing), as well as levels beginning to increase on Rainy Lake (still within rule curves). Per the latest IJC water level bulletin, dam operators are working to maximize outflow through the basin. However, the sheer volume of water moving through the basin will still result in additional rises on these lakes. As water levels upstream crest and begin to come down, rates of rise on Nam/Kab should begin to slow and eventually crest. We've already seen the rates of rise begin to demonstrate signs of slowing. From July 1 to 3rd, Nam/Kab Lakes were rising at 2- 2.5" per day, but have recently slowed to 1-1.5"/day in the last 48 hours or so. General guidance suggest peak levels on Nam/Kab could be possible this coming week, but that is uncertain. As is usual for this basin, water will move slowly and recessions will happen at glacial speeds. Additional rainfall may cause brief rises in tributaries and extend the period of high water in core lakes. Boaters should expect high water, potentially hidden underwater hazards, and strong currents in constricted areas. Generally light winds are expected, except for possible brief erratic gusts out of thunderstorms, so wave heights should remain fairly minimal. The Flood Advisory is in effect through Wednesday, but may need to be extended based on observed conditions. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...NLy AVIATION...NLy MARINE...NLy HYDROLOGY...Levens
Hazardous Weather Outlook National Weather Service Duluth MN 344 PM CDT Sat Jul 6 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-072045- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 344 PM CDT Sat Jul 6 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight High water levels continue across portions of the Rainy River Basin, and minor flooding is occurring. Some afternoon non-severe thunderstorms possible through this evening across the Northland. Gusty winds and small hail are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional rounds of non-severe thunderstorms expected at least through Tuesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-072045- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 344 PM CDT Sat Jul 6 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Some afternoon non-severe thunderstorms possible through this evening. Gusty winds and small hail are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday On and off rounds of non-severe thunderstorms expected at least through Tuesday. KML More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
305 PM CDT Sat Jul 6 2024
MNZ012-020-021-062030-
Northern Cook/Northern Lake MN-Southern Cook/North Shore MN-
Southern Lake/North Shore MN-
305 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LAKE COUNTY THROUGH
330 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm over
Isabella, or 28 miles southeast of Ely, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clear Lake, Isabella, George Manitou State Park, Dumbbell Lake,
Finland, and Murphy City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4759 9155 4774 9142 4763 9096 4739 9114
TIME...MOT...LOC 2005Z 297DEG 13KT 4764 9139
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BJHSpecial Weather Statement National Weather Service Duluth MN 316 PM CDT Sat Jul 6 2024 WIZ001-002-062030- Douglas WI-Bayfield WI- 316 PM CDT Sat Jul 6 2024 ...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BAYFIELD AND NORTHEASTERN DOUGLAS COUNTIES THROUGH 330 PM CDT... At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near Maple, or 23 miles east of Superior, moving northeast at 10 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Lake Nebagamon, Maple, Brule, Poplar, Oulu, Blueberry, and Waino. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4650 9166 4658 9178 4675 9156 4663 9139 TIME...MOT...LOC 2016Z 225DEG 9KT 4659 9164 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH BJH
Special Weather Statement
National Weather Service Duluth MN
318 PM CDT Sat Jul 6 2024
MNZ012-062045-
Northern Cook/Northern Lake MN-
318 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COOK COUNTY
THROUGH 345 PM CDT...
At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
eastern Boundary Waters Canoe Area Wilderness, or 12 miles southeast
of Gunflint Lake. This thunderstorm was nearly stationary.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Bearskin Lake, Poplar Lake, Daniels Lake, and Clearwater Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4798 9021 4791 9042 4804 9060 4810 9055
4810 9049 4811 9046 4810 9040
TIME...MOT...LOC 2017Z 223DEG 2KT 4800 9048
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BJHThe Duluth radar (KDLH), 10 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Photos were received of extremely localized wind damage consisting of numerous medium to large trees snapped near the base along with upstairs windows blown in. There was no damage to nearly neighbors. A weakening storm moved overhead and likely produced a microburst over the property.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199672, 1199673, 1199677.